cbs4

But It’s Only Tylenol …

View Comments
(credit: Thinkstock)

(credit: Thinkstock)

Dr. Dave Hnida By Dr. Dave Hnida
CBSDenver.com Blogger
Read More

Recent Blog Entries From Dr. Dave Hnida


The FDA recently gave a spank to the hands of doctors — warning us not to prescribe pain medications that have more than 325 mg of acetaminophen it them.

The reason is simple: too much acetaminophen can cause your liver to die. And a common pathway to a liver transplant is for us to give you an Rx for something like Vicodin or Percocet, then you have pop a couple of Tylenols for a little extra pain relief. The effect is an overdose — and an overload on your liver — since the drugs we have given you already pack an acetaminophen punch.

But before you start thinking — well, I never take pain pills from my doctor, get ready for the next warning, a bigger one, since it will involve non-prescription, OTC acetaminophen. And that’s not just found in Tylenol.

There are more than 600 products that contain acetaminophen as its active ingredient. That makes it easy to combine acetaminophen products without knowing it, or hurting yourself by taking more than the recommended dose (as in, if a little is good, more is better).

The max dosage for grownups is 4000 mg a day. That’s eight 500 mg extra strength tabs or caps. Or 12 regular strengths. Some even say that’s too much — that your total should be no more than 3250 per day.

In any case, it’s easy to go overboard. Get the flu or a bad cold, take some Tylenol for pain relief — add a cough or cold medicine which also contains acetaminophen — and you’ve just dropped a medication bomb on your liver.

The effect is the same — if not worse — for children. They don’t handle a lot of extra medication well, and it’s a lot easier to combine “this or that” to help them feel better — and the next thing you know, you’ve messed them up without meaning to.

And here’s a scary thought: the symptoms of acetaminophen OD are similar to cold and flu symptoms. You’re almost tempted to give them more drugs.

One other things when it comes to kids. They are not junior sized adults. They should be prescribed acetaminophen by age and weight and you should use an “official” medicine spoon or cup to measure the dosage exactly. Too often, parents will try to get by with “a little less” adult medication, or they use a standard everyday kitchen spoon to give a dose. A teaspoon is not always a teaspoon. Please don’t do this kind of stuff.

Here’s a nice little tip sheet from some smart people at the National Institutes of Heath:

http://www.nlm.nih.gov/medlineplus/tutorials/takingacetaminophensafely/rx229102.pdf

Bottom line: acetaminophen is a great drug — but given too much or the wrong way, well, it can cost you your liver.

View Comments
blog comments powered by Disqus
Follow

Get every new post delivered to your Inbox.

Join 1,422 other followers